Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Denver/Boulder, CO

July 22, 2019Weld County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 22, 2019, 4:21 PM MDT for Weld County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2019, 4:21 PM MDT (22:21 UTC)
Expired
Jul 22, 2019, 4:45 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS85 KBOU 222221
SPSBOU

Special Weather Statement
National Weather Service Denver CO
421 PM MDT Mon Jul 22 2019
 
COZ038-043-222245-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
421 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL
445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ault, or 11 miles north of Greeley, moving southeast at 15 mph.

Penny size hail, heavy rain and winds in excess of 40 mph will be 
possible with this storm.

Locations impacted include...
Greeley, Evans, Eaton, Severance, Ault, Pierce and Lucerne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4058 10460 4058 10463 4052 10462 4052 10451
      4050 10447 4035 10472 4057 10490 4067 10474
TIME...MOT...LOC 2220Z 323DEG 14KT 4059 10479 

$$

BOWEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 22, 2:22 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 22, 2:22 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
222 PM MDT Mon Jul 22 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 201 PM MDT Mon Jul 22 2019

Scattered showers and thunderstorms will continue to form over
the mountains and foothills through early evening. A southwest
flow aloft around a ridge over the Great Basin will push storms
off to the southeast. The easterly low level flow has kept low
clouds, and thus cooler temperatures over the Boulder and Larimer
county foothills. This may slow convective development. A cap
above 700mb will make it tough for storms to form off the higher
terrain. Models show storms surviving only for a short time as
they track across the Urban Corridor. Decent agreement among the
models that storms don't make it east of a Greeley to DIA line.
Main concerns will again be very heavy rainfall (1-2 inches in
less than 30 minutes) and gusty outflow winds. Hail to around one
inch in diameter will also be possible with the strongest storms.

On Tuesday, the upper level ridge will drift north causing flow
aloft to turn more northerly. Scattered afternoon showers and
storms are expected to form over the foothills and mountains once
again. A cap will inhibit convective development over the plains.
With flow aloft turning more northerly, storms will be moving a
south- southeast direction. Except for near the Palmer Divide,
storms will have a tough time making it as far east as I-25. The
airmass will also dry a little. This will result in more sunshine
and warmer temperatures for Tuesday afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 201 PM MDT Mon Jul 22 2019

The resident strong upper ridge maximizes over the western US
Tuesday into Tuesday evening while southeasterly surface return
flow continues to hold low level moisture across the NE CO plains
into Tuesday night. Forecast soundings for Tuesday evening
indicate a suppressive cap to work through across the Front Range
for much of the day Tuesday, however with sufficient heating and
storm initiation off the higher terrain, a few stronger storms
may find their way onto the adjacent lower areas, including the
Urban Corridor. With Surface-700mb layer specific humidities
continuing to hold near the 10 g/kg level and forecast precip
water values around 1.00 inch, scattered storms will have the
potential for localized flooding through Late Tuesday. Flow aloft
becomes more progressive from the north-northwest for Tuesday
night, so storms shouldn't remain in one spot for too long. For
the far eastern plains, despite plenty of lower to mid-level
moisture, the upper ridge and low to mid-level capping looks to
fend off storms reaching too far east once again. Looks like a
race for time Tuesday evening across the plains as the mid level
cap, just above 700mb, probably won't have time to break before
the best daytime heating goes away for the day.

After a brief amplification of the northern ridge axis, which
reaches well into Canada Tuesday night, a fast moving Pacific
trough begins to erode the northern side of the ridge for
Wednesday into Thursday. This later sends a cool front southward
into the NE CO area. Wednesday should be the warmest day of the
extended period with highs in the lower to mid 90s across the
lower elevation ahead of the cool surge expected Wednesday
evening. With persistent moist southerly flow across the plains
Wednesday, mixed layer CAPE levels from 800-1800 J/kg will be
available across the lower elevations Wednesday afternoon and
evening. This will likely allow for a more widespread coverage of
storms over the eastern plains, especially the Palmer Ridge area.

By Thursday, the upper ridge becomes elongated over the southern
and southwestern US as the cool Pacific disturbance pushes
eastward across the US Canadian border. Across NE CO, another
round of moist southeasterly post-frontal surface flow develops
across the plains by Thursday afternoon. Despite slightly cooler
temps Thursday, enough daytime heating should bring on scattered
afternoon storm and shower activity across much of NE CO, again
most focused along the higher Palmer Ridge area and foothills.

With the flat upper ridge mostly centered over AZ for Friday,
another cold front pushes across the high plains for late Friday
into early Saturday from another fast moving Pacific disturbance
over the northern states. Enough recycled sub-tropical moisture
trapped under the stagnant ridge will available for more of the
same type of scattered wet storm coverage for Friday into the
weekend. Due to the westerly migration of the upper ridge center,
no significant mid and upper level moisture from tropical
depression Five-E ever really finds it's way in the Rockies. It's
worth monitoring, however. By Sunday into Monday, the upper high
is centered over southern CA with zonal flow across the much of
the northern states. This will allow for the typical diurnal pulse
of afternoon storm pattern into the beginning of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 201 PM MDT Mon Jul 22 2019

Thunderstorms will continue form over the higher terrain west of
Denver. These storms will slowly progress eastward through the
afternoon and evening hours. The storm threat for KDEN will likely
be after 00Z. The threat for storms will linger through mid
evening, through around 03Z. Very heavy rain and gusty outflow
winds will be the main issues with the thunderstorms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Fredin
AVIATION...Meier
Hazardous weather outlook, Jul 22, 10:59 AM MDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Mon Jul 22 2019

COZ030>051-231700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Mon Jul 22 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Expect another day of showers and thunderstorms forming over the
mountains and foothills in the early afternoon, spreading over the
adjacent plains through the afternoon hours, but likely
dissipating before the far eastern plains. The stronger storms
will be capable of producing very heavy rain with one to two
inches of rain in a short period of time. This may cause flooding
of low lying areas. In addition to the heavy rain, hail up to one
inch in diameter and damaging winds will be possible with the
strongest storms. Storms should weaken this evening and be
dissipated by midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered afternoon and evening thunderstorms are expected each
afternoon and evening this week. The stronger storms, especially
along the Front Range, Palmer Divide and adjacent eastern plains
will be capable of producing locally heavy rainfall and small hail
each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed today or tonight.

In the hours before

Special weather statement, Jul 22, 2:33 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Denver CO
233 PM MDT Mon Jul 22 2019

COZ037-222100-
Central and Southeast Park County CO-
233 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL
300 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Wilkerson Pass, or 42 miles northwest of Colorado
Springs, moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake George and Wilkerson Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3892 10563 3920 10562 3920 10555 3917 10550
      3918 10549 3918 10546 3916 10547 3913 10544
      3911 10543 3910 10541 3910 10537 3892 10533
TIME...MOT...LOC 2033Z 355DEG 10KT 3912 10552

BOWEN
Special weather statement, Jul 22, 3:44 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Denver CO
344 PM MDT Mon Jul 22 2019

COZ033>035-222230-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
344 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOULDER COUNTY UNTIL 430
PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm over
Allenspark, or 34 miles southwest of Fort Collins, moving southeast
at 15 mph.

Penny size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Nederland, Jamestown, Ward, Raymond, Brainard Lake, Allenspark,
Crisman, Gold Hill, Sunshine, Summerville, Peaceful Valley,
Wallstreet, Salina, Meeker Park and Longs Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4029 10551 4007 10529 4006 10531 3996 10554
      4024 10567
TIME...MOT...LOC 2143Z 336DEG 14KT 4021 10555

BOWEN
Special weather statement, Jul 22, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
421 PM MDT Mon Jul 22 2019

COZ038-043-222245-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
421 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL
445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ault, or 11 miles north of Greeley, moving southeast at 15 mph.

Penny size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Greeley, Evans, Eaton, Severance, Ault, Pierce and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4058 10460 4058 10463 4052 10462 4052 10451
      4050 10447 4035 10472 4057 10490 4067 10474
TIME...MOT...LOC 2220Z 323DEG 14KT 4059 10479

BOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:10 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln50 min
Jul 21, 6:40 PM MDTSevere Thunderstorm WarningBOUElbert50 min
Jul 21, 6:53 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert52 min
Jul 21, 8:27 PM MDTSevere Thunderstorm WarningBOUDouglas20 min
Jul 21, 9:03 PM MDTAreal Flood AdvisoryBOUBoulder38 min
Jul 21, 9:20 PM MDTFlash Flood WarningBOUDouglas2 hr
Jul 21, 9:49 PM MDTAreal Flood AdvisoryBOUJefferson2 hr
Jul 21, 10:34 PM MDTAreal Flood AdvisoryBOUAdams, Boulder, Broomfield116 min
Jul 21, 10:59 PM MDTSpecial Weather StatementBOUBroomfield46 min
Jul 22, 2:33 PM MDTSpecial Weather StatementBOUPark27 min
Jul 22, 3:44 PM MDTSpecial Weather StatementBOUBoulder46 min
Jul 22, 5:00 PM MDTSpecial Weather StatementBOUDenver30 min
Jul 22, 5:07 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert23 min
Jul 22, 5:16 PM MDTSevere Thunderstorm WarningBOUDouglas29 min
Jul 22, 5:52 PM MDTSevere Thunderstorm WarningBOUAdams, Weld23 min

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.